Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 113, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 16, 2011, 6:12 PM MDT for Musselshell County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2011, 6:12 PM MDT (00:12 UTC)
- Expired
- Jul 16, 2011, 7:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Musselshell County, MT
The radar
The Billings radar (KBLX), 89 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 6:25 PM MDT | HAIL 1 | 9 N Roundup, MT | |
| Jul 16, 6:25 PM MDT | HAIL 2.75 | 11 Nne Roundup, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2931 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
686
WUUS55 KBYZ 170012
SVRBYZ
MTC065-170100-
/O.NEW.KBYZ.SV.W.0113.110717T0012Z-110717T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
612 PM MDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MUSSELSHELL COUNTY IN CENTRAL MONTANA...
* UNTIL 700 PM MDT.
* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
WEST CENTRAL MUSSELSHELL COUNTY...OR 13 MILES NORTHWEST OF
ROUNDUP...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS NORTH OF
HIGHWAY 12...AND WILL NOT IMPACT THE CITY OF ROUNDUP. THE STORM WILL
CROSS HIGHWAY 87 NORTH OF ROUNDUP BETWEEN 615 PM AND 645 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4656 10813 4652 10881 4670 10891 4676 10851
4677 10819
TIME...MOT...LOC 0010Z 255DEG 21KT 4659 10868
$$2 follow-up statements
452
WWUS55 KBYZ 170030
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
630 PM MDT SAT JUL 16 2011
MTC065-170100-
/O.CON.KBYZ.SV.W.0113.000000T0000Z-110717T0100Z/
MUSSELSHELL MT-
630 PM MDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL MUSSELSHELL COUNTY...
AT 624 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM WITH QUARTER SIZE HAIL 11 MILES NORTH OF ROUNDUP NEAR
HIGHWAY 87. THIS STORM WAS MOVING EAST AT 30 MPH...AND WILL REMAIN
IN RURAL AREAS NORTH OF HIGHWAY 12. THE CITY OF ROUNDUP WILL NOT BE
IMPACTED BY THIS STORM.
THE SEVERE THUNDERSTORM ALSO HAS THE POTENTIAL TO PRODUCE WIND GUSTS
TO 60 MPH. HEAVY RAIN AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED.
LAT...LON 4656 10813 4653 10862 4673 10868 4676 10851
4677 10819
TIME...MOT...LOC 0028Z 257DEG 26KT 4664 10852
$$897
WWUS55 KBYZ 170043
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
643 PM MDT SAT JUL 16 2011
MTC065-170100-
/O.CON.KBYZ.SV.W.0113.000000T0000Z-110717T0100Z/
MUSSELSHELL MT-
643 PM MDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL MUSSELSHELL COUNTY...
AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH LARGE HAIL. THIS STORM WAS
LOCATED OVER NORTH CENTRAL MUSSELSHELL COUNTY...ABOUT 15 MILES
NORTHEAST OF ROUNDUP...MOVING EAST AT 30 MPH.
WALNUT TO BASEBALL SIZE HAIL WAS REPORTED WITH THIS STORM 11 MILES
NORTHEAST OF ROUNDUP. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER RURAL AREAS OF
THE INDICATED COUNTY...NORTH OF HIGHWAY 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4656 10813 4654 10842 4676 10853 4676 10851
4677 10819
TIME...MOT...LOC 0041Z 257DEG 26KT 4665 10835
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:14 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 16, 3:14 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT SAT JUL 16 2011
.SHORT TERM...VALID FOR SUN AND MON...
RELATIVELY MINOR CHANGES AGAIN THIS AFTERNOON. BIGGEST CHANGE WAS
TO ADD POPS FOR THIS AFTERNOON AND EVENING...AND RAISE POPS
FOR MONDAY AFTERNOON AND EVENING.
ALTHOUGH THE UPPER LEVEL RIDGE IS BUILDING BACK INTO THE
REGION...SOUTHWEST FLOW ALOFT REMAINS IN PLACE. PWATS REMAIN
AROUND AN INCH...ESPECIALLY ACROSS THE WEST...AND HIGHS ARE VERY
CLOSE TO CONVECTIVE TEMPS. IT WILL NOT TAKE MUCH OF A RIPPLE TO
POSSIBLY BREAK THE CAP...AND TAP INTO PRETTY GOOD ELEVATED CAPES
AND A PRETTY SOLID SHEAR ENVIRONMENT. CU ARE BUILDING NICELY ON
THE MOUNTAINS AND TRYING TO HANG TOGETHER JUST OFF THE FOOTHILLS.
HAVE ADDED SLIGHT POPS ACROSS MUCH OF THE REGION THIS
EVENING...AND TONIGHT. SOUTHWEST FLOW ALOFT REMAINS THROUGH THE
SHORT TERM...BUT RIDGE BECOMES MORE DOMINANT FOR SUNDAY...WITH A
BIT OF DRYING...SO KEPT CLEAR FOR NOW. APPEARS MONSOONAL MOISTURE
STARTS TO GET INTO THE REGION MONDAY...AND HAVE RAISED POPS FOR
MONDAY AFTERNOON AND EVENING AS WAVE PUSHES INTO THE REGION.
TEMPERATURES WILL BE TRENDING UP THROUGH THE SHORT TERM PERIOD.
DID MAKE A FEW MINOR CHANGES THROUGHOUT THE PERIOD...GENERALLY
CONFINED TO SPOT INCREASES...FOR PLACES LIKE YELLOWTAIL DAM AND
DAYTON. ALSO RAISED TEMPS FOR MONDAY ACROSS THE AREA...BANKING ON
WARM START FOR THE DAY...AND COMPRESSIONAL HEATING TO KICK TEMPS
UP RAPIDLY...BEFORE THUNDERSTORMS DEVELOP. GILSTAD
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ONLY VERY MINOR ADJUSTMENTS TO THE GOING FORECAST. HOT AND MAINLY
DRY CONDITIONS TREND COOLER AND MORE UNSETTLED GOING INTO THE
LATER PORTION OF THE WEEK. IF THE LATEST GFS IS CORRECT WILL NEED
TO BOOST POPS A GOOD DEAL WITH SUBSEQUENT FORECASTS FOR THURSDAY
AND FRIDAY WITH A STRONG TROF MOVING THROUGH. MID SHIFT LOWERED
TEMPERATURES FOR THIS TIME FRAME AND LOWER 80S LOOK REASONABLE FOR
FRIDAY. VERY WEAK RIDGING BUILDS FOR THE WEEKEND BUT FLOW IS MOIST
PACIFIC AIR WITH ANOTHER UPPER LOW JUST OFF THE WEST COAST SO
SHOULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH SLIGHTLY
WARMER TEMPERATURES FOR THE WEEKEND. OVERALL THE LATER PERIODS
RESEMBLE MORE OF AN EARLY FALL PATTERN THAN MID TO LATE JULY.
CHAMBERS
&&
.AVIATION...
VFR CONDITIONS EXPECTED OVER THE AREA TONIGHT. ISOLATED
THUNDERSTORMS ARE POSSIBLE WEST OF A MILES CITY TO HARDIN TO
SHERIDAN LINE LATE THIS AFTERNOON THROUGH LATE EVENING. ANY STORMS
THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME STRONG TO
SEVERE...HOWEVER ONLY A COUPLE OF STORMS ARE EXPECTED TO DEVELOP
DUE TO FAIRLY STRONG INVERSION IN PLACE. MVFR CONDITIONS CAN BE
EXPECTED NEAR STORMS WITH HEAVY RAINFALL. CHAMBERS
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 062/097 066/099 065/095 065/090 061/086 058/082 059/085
21/U 12/T 22/T 22/T 12/T 22/T 21/U
LVM 052/093 056/095 057/090 054/086 050/082 048/079 048/083
21/U 12/T 23/T 32/T 11/U 11/U 11/U
HDN 063/099 066/101 065/098 064/093 061/090 058/085 058/088
21/U 12/T 22/T 22/T 12/T 22/T 21/U
MLS 067/099 070/101 068/100 069/092 064/089 061/083 061/086
21/U 12/G 22/T 22/T 12/T 22/T 21/U
4BQ 066/099 068/101 068/100 067/093 064/090 061/083 060/087
21/U 12/T 22/T 22/T 12/T 22/T 21/U
BHK 066/100 068/101 070/098 068/091 064/089 061/081 060/084
21/U 12/T 22/T 22/T 12/T 22/T 21/U
SHR 061/097 063/097 062/094 062/090 059/088 056/081 056/085
21/U 13/T 32/T 22/T 12/T 22/T 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 16, 4:40 PM MDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 440 PM MDT SAT JUL 16 2011 MTZ028>042-056>058-063>068-WYZ098-099-172245- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 440 PM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HOTTEST TEMPERATURES YET THIS SUMMER CAN BE EXPECTED SUNDAY THROUGH TUESDAY. HIGHS IN MANY LOCATIONS WILL BE IN THE MID TO UPPER 90S...AND SOME AREAS MAY REACH 100 DEGREES. PROLONGED EXPOSURE TO SUCH HOT TEMPERATURES CAN LEAD TO HEAT EXHAUSTION AND HEAT STROKE...SO PLEASE TAKE THE NECESSARY PRECAUTIONS IF YOU ARE PLANNING ON PARTICIPATING IN OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
In the hours before
Special weather statement, Jul 16, 5:14 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT SAT JUL 16 2011
MTZ029-042-063-170000-
GOLDEN VALLEY MT-JUDITH GAP MT-MUSSELSHELL MT-
514 PM MDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOLDEN VALLEY AND
NORTHWESTERN MUSSELSHELL COUNTIES UNTIL 600 PM MDT...
AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF RYEGATE...OR 25 MILES WEST
OF ROUNDUP...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEAST GOLDEN VALLEY AND NORTHWEST MUSSELSHELL COUNTIES...NORTH
OF HIGHWAY 12.
LAT...LON 4675 10875 4675 10865 4675 10864 4635 10896
4639 10925 4676 10915 4676 10876
TIME...MOT...LOC 2313Z 210DEG 20KT 4646 10906Special weather statement, Jul 16, 5:59 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
559 PM MDT SAT JUL 16 2011
MTZ029-170045-
MUSSELSHELL MT-
559 PM MDT SAT JUL 16 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUSSELSHELL COUNTY
UNTIL 645 PM MDT...
AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF ROUNDUP...MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THIS STORM WILL REMAIN IN RURAL AREAS NORTH OF
HIGHWAY 12 AND WILL NOT IMPACT THE CITY OF ROUNDUP.
LAT...LON 4675 10875 4675 10834 4664 10826 4649 10886
4669 10900 4676 10876
TIME...MOT...LOC 2358Z 243DEG 16KT 4660 10876The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:52 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell | 38 min |
| Jul 16, 7:23 PM MDT | Severe Thunderstorm Warning | BYZ | Musselshell, Rosebud | 37 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.